Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 18, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 23, 2001, 10:33 AM CDT for Clark County, Jackson County, Wisconsin. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 2001, 10:33 AM CDT (15:33 UTC)
- Expired
- Apr 23, 2001, 11:15 AM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Clark County, WI, Jackson County, WI
The radar
The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 10:40 AM CDT | Hail 0.75 | Humbird, WI | |
| Apr 23, 10:40 AM CDT | Hail 0.75 | Black River Falls, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 9:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
096 WUUS53 KARX 231533 SVRLSE WIC019-053-231615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1033 AM CDT MON APR 23 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JACKSON COUNTY IN WEST CENTRAL WISCONSIN CLARK COUNTY IN CENTRAL WISCONSIN * UNTIL 1115 AM CDT * AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF HUMBIRD...OR ABOUT 11 MILES NORTHWEST OF BLACK RIVER FALLS...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR GREENWOOD AND LOYAL AT 1105 AM CDT... NEAR THORP AT 1110 AM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON FOR WESTERN WISCONSIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ WELVAERT LAT...LON 4446 9109 4442 9076 4482 9031 4499 9081
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:10 AM CDT, 7 hours 23 minutes earlier.
Area forecast discussion, Apr 23, 3:10 AM CDT, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CDT MON APR 23 2001
PRIMARY FORECAST CONCERNS FOR THIS PACKAGE INCLUDE GRADIENT WINDS
TODAY...PRECIPITATION CHANCES TODAY AND AGAIN LATE TUESDAY AND
TEMPERATURES.
00Z MODELS INITIALIZED WELL AND ARE IN GOOD AGREEMENT WITH THE UPPER
LEVEL FEATURES. HOWEVER...AVN FASTEST WITH THE SURFACE LOW PULLING
OUT OF WESTERN IOWA THIS MORNING. AVN PLACES LOW IN NORTHWEST
WISCONSIN BY 12Z THIS MORNING...WHILE ETA HOLDS IT IN NORTH CENTRAL
IOWA. WITH CONFLUENT FLOW TO THE EAST...FEEL THE FASTER SOLUTION
BEST. HOWEVER NOT QUITE AS FAST AS AVN.
AS LOW PULLS NORTHEAST TODAY...DRY SLOT WORKS ITS WAY ACROSS IOWA
AND INTO WISCONSIN THIS MORNING...THEN WRAP AROUND MOISTURE SPILLS
INTO THE FORECAST AREA THIS AFTERNOON. STRONG FRONT TO MOVE THROUGH
THIS AFTERNOON...WITH STRONG COLD ADVECTION IN ITS WAKE. SOME
CONVECTION POSSIBLE OUT AHEAD OF FRONT THIS AFTERNOON...MAINLY FOR
AREAS EAST OF THE MISSISSIPPI RIVER. GRADIENT TO BE RATHER TIGHT
ACROSS THE AREA. THIS COMBINED WITH STRONG COLD ADVECTION WILL
LIKELY SEE WINDS IN ADVISORY CRITERIA ACROSS THE NORMALLY WINDY
AREAS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA.
SYSTEM PULLS AWAY TONIGHT WITH STRONG SUBSIDENCE ACROSS THE AREA.
TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY INDICATES CLEARING
TREND AND THIS HANDLED WELL IN CURRENT ZONES. GRADIENT ALSO WEAKENS
OVERNIGHT. WEAK RIDGING BUILDS IN ON TUESDAY...BUT WILL BE SHORT
LIVED AS NEXT WEAK SYSTEM DROPS OUT OF THE DAKOTAS. LOOKS LIKE BEST
SHOT FOR PRECIPITATION WILL BE TUESDAY NIGHT...THUS WILL SCALE BACK
POPS FOR THE DAYTIME HOURS TUESDAY FOR AREAS EAST OF THE
MISSISSIPPI.
ETA 2M TEMPERATURES LOOKS TO HAVE A GOOD HANDLE ON TEMPERATURE
REGIME THIS MORNING AND THUS EXPECT MORNING HIGHS WILL FALLING
AFTERNOON TEMPERATURES ACROSS MUCH OF THE AREA.
.LSE...WIND ADVISORY TODAY FOR PORTIONS OF SOUTHEAST MINNESOTA ANDJ
NORTHEAST IOWA. MNZ079-086>087-094>095-IAZ008>010-
018>019-029-.
RABERDINGIn the hours before
Special weather statement, Apr 23, 5:48 AM CDT, 4 hours 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
548 AM CDT MON APR 23 2001
HAZARD - THUNDERSTORMS...A FEW POSSIBLY PRODUCING DAMAGING WINDS
AND LARGE HAIL.
TIMING - 10 AM TO 2 PM
LOCATION - ALLAMAKEE AND CLAYTON COUNTIES IN NORTHEAST IOWA...
AND SOUTHWEST AND CENTRAL WISCONSIN
DISCUSSION - A STRONG COLD FRONT WILL MOVE THROUGH THE AREA
FROM LATE MORNING THROUGH EARLY AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT. A FEW OF THESE THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL...BUT THIS THREAT APPEARS
TH>AT IT WILL BE EAST OF AREA AT THIS TIME.
SPOTTER INFORMATION - SPOTTER MOST LIKELY WILL NOT BE NEEDED.
BOYNEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 10:05 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.